Nebraska, 2019

Funnel Clouds in Nebraska, August 12, 2019

August 12, 2019 · NWS OAX · 2 events in 2 counties and zones

Widely scatted thunderstorms developed ahead of a cold front on the evening of August 12th. One storm near Norfolk produced a funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Widely scatted thunderstorms developed ahead of a cold front on the evening of August 12th. One storm near Norfolk produced a funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 5:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 12, 5:11 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Mon Aug 12 2019

.SHORT TERM...(Tonight through Thursday)
Issued at 328 PM CDT Mon Aug 12 2019

After isolated showers dissipate this evening, a generally dry
forecast is in place until Wednesday night and Thursday when a
significant shortwave brings thunderstorm chances back into the
region.

Zonal flow pattern was noted over the Plains today, but a mid level
low/trough near the Montana/North Dakota/Canadian border area will
drop through the Northern Plains and into the Great Lakes through
Tuesday, leaving northwest flow pattern over our area through mid
week.

Ahead of this system, a weak vort lobe from southeast North
Dakota through eastern South Dakota will swing through the region
tonight, with cooler air aloft and steeper lapse rates allowing
isolated showers or thunderstorms to form in the heat of the
afternoon. A few of these could rotate through northeast Nebraska
before dissipating by sunset. Also isolated showers are possible this
evening in southeast Nebraska and southwest Iowa where another vort
lobe and speed max was already triggering sprinkles from north
central Kansas into southeast Nebraska.

Slightly cooler air will begin to filter south on northerly surface
flow on back side of exiting vort lobe. However even cooler high
pressure is scheduled for Tuesday night and Wednesday behind
Northern Plains low/trough as it drops into the western Great
Lakes. Although a stray shower could develop with each of these
pushes of cooler air, will leave forecast dry for now as coverage
and intensity should remain low.

Precipitation chances increase Wednesday night and especially
Thursday as warm advection aloft begins ahead of approaching
shortwave. Elevated storms would most likely affect central Nebraska
Wednesday night, but could work toward Norfolk and Lincoln toward
morning. The better instability and shear parameters remain to our
west Thursday afternoon when shortwave enters our area. So despite
increase in rain chances, severe storms threat should remain low in
eastern Nebraska and western Iowa.

.LONG TERM...(Thursday night through Monday)
Issued at 328 PM CDT Mon Aug 12 2019

Main upper pattern will evolve through the weekend from an initial
northwest flow over our area Thursday night, to a broad trough
through Saturday, then building ridge from the southwest by Monday.
This evolution will maintain at least small thunderstorm chances
through much of the weekend before drier and warmer air pushes back
in to begin the new week. Models are generally consistent in driving
a shortwave through northwest flow Thursday night with attendant
chance for thunderstorms and potentially heavy rain. Same is true
Friday night when main broad trough is at its deepest in the Plains
and a strong vort lobe rotates through the base. Chances are more
hit-and-miss through Sunday night before ridge takes hold on
Monday. Temperatures should still average the 80s each afternoon,
and will likely top 90 most areas by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 609 PM CDT Mon Aug 12 2019

Mainly expected a quiet TAF period with VFR ceilings and light
northwest winds. There is a small window for some fog development
mainly along and east of the Missouri River, which may impact OMA
for a few hours Tuesday morning. Otherwise expecting another
quiet day on Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...HB
Hazardous weather outlook, Aug 12, 2:45 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Mon Aug 12 2019

IAZ043-055-056-069-080-091-NEZ030-034-042>045-050>053-065-066-078-
088>090-092-131045-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Boone-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
345 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Off and on thunderstorm chances will remain in the forecast from
Wednesday night into next weekend. Some strong thunderstorms with
heavy rain could occur both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Tuesday.

NEZ011-012-015>018-031>033-131045-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-Cuming-
345 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Tuesday

Isolated thunderstorms are possible through sunset as a weak upper
system rotates through northeast Nebraska. Severe storms are not
expected.

Flooding will continue on the Missouri River above Lewis and
Clark Lake.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Off and on thunderstorm chances will remain in the forecast from
Wednesday night into next weekend. Some strong thunderstorms with
heavy rain could occur both Thursday night and Friday night.

Flooding will continue on the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Tuesday.

IAZ079-090-NEZ067-068-091-093-131045-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
345 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Flooding will continue on the Missouri River from Plattsmouth
downstream into Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Off and on thunderstorm chances will remain in the forecast from
Wednesday night into next weekend. Some strong thunderstorms with
heavy rain could occur both Thursday night and Friday night.

Flooding will continue on the Missouri River from Plattsmouth
downstream into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Tuesday.

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Madison

When
August 12, 7:10 PM CST
Where
Madison County, 0.51 mi E of Norfolk
Reported by
Fire Department/Rescue
Coordinates
42.030, -97.410

There were multiple reports of weak funnel clouds out of a thunderstorm just east of Norfolk.

Funnel Cloud, Stanton

When
August 12, 7:15 PM CST
Where
Stanton County, 3.66 mi W of Stanton
Reported by
Emergency Manager
Coordinates
41.960, -97.300

There were multiple reports of funnel clouds about 3 1/2 miles west of Stanton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852647, 852648.